Alert archive / Michigan / Special Weather Statements in 2014
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 4, 2014, 4:16 PM EDT for 4 counties in Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 4:16 PM EDT (20:16 UTC)
- Expired
- Aug 4, 2014, 5:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
Counties Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
758
WWUS83 KGRR 042016
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT MON AUG 4 2014
MIZ058-059-065>067-042115-
BARRY-CLINTON-EATON-INGHAM-IONIA-
416 PM EDT MON AUG 4 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA...MOVING EAST AT 15
MPH.
PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IONIA... NASHVILLE... BERLIN CENTER...
MORGAN... LACEY... WOODLAND...
ASSYRIA... PALO... VERMONTVILLE...
MUIR... LYONS... SUNFIELD...
MULLIKEN... KALAMO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4242 8529 4277 8532 4312 8531 4312 8437
4278 8436 4277 8415 4243 8414
TIME...MOT...LOC 2015Z 278DEG 12KT 4270 8519
$$
NJJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:03 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 4, 3:03 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 303 PM EDT MON AUG 4 2014 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE .SYNOPSIS... ISSUED AT 237 PM EDT MON AUG 4 2014 A COLD FRONT WILL SLIP SOUTHWARD THROUGH THE REGION TONIGHT INTO TUESDAY LEADING TO SHOWERS AND THUNDERSTORMS. NORTHERLY WINDS BEHIND THIS FRONT WILL DRAW IN A MORE SEASONABLY WARM AIRMASS THAT WILL LAST INTO THE WEEKEND. WITH HIGH PRESSURE IN CONTROL OF THE WEATHER BEHIND THE FRONT...WE ARE EXPECTING DRY CONDITIONS. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 237 PM EDT MON AUG 4 2014 THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. OVERALL WE WILL BE LOOKING AT SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. THE COLD FRONT SLIPPING DOWN FROM THE NORTH WILL ACT TO PROVIDE LIFT. THAT WILL COMBINE WITH THE INSTABILITY IN PLACE TO TRIGGER THE THUNDERSTORMS. THIS AFTERNOON THE MIXED LAYER CAPE VALUES HAVE RISEN TO AROUND 2000 J/KG. SO THE STORMS DEVELOPED AS WE REACHED THE CONVECTIVE TEMPERATURE OF 83. MODELS ARE SHOWING ELEVATED INSTABILITY PERSISTING INTO THE EVENING. SOME MID LEVEL LIFT ARRIVES WITH THE SHORTWAVE DIGGING IN. THAT WILL HELP TO KEEP STORMS GOING DURING THE OVERNIGHT. NO REAL LOW LEVEL JET AROUND AND SHEAR REMAINS WEAK. SO NON SEVERE SCATTERED STORMS ARE EXPECTED DESPITE THE FAVORABLE CAPE. WITH THE LOW SHEAR...THE STORMS SHOULD BE PULSE IN NATURE. WILL KEEP THE CHC POPS GOING. MID LEVEL HEIGHT FALLS COUPLED WITH DAYTIME HEATING WILL ALLOW FOR THUNDERSTORMS TO REDEVELOP ON TUESDAY. OVERALL THE LIFT REMAINS WEAK THUS ANY CONVECTION SHOULD REMAIN SCATTERED. IT DRIES OUT FOR TUESDAY NIGHT INTO WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS IN. OVERALL TEMPERATURES WILL TREND TOWARD MORE SEASONABLE VALUES AS THE WEAK COOL AIR ADVECTION PUSHES THE WARM HUMID AIRMASS SOUTH OF THE AREA ON TUESDAY. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 237 PM EDT MON AUG 4 2014 WE CONTINUE TO EXPECT THAT MOST OF THE LONG TERM PORTION OF THE FCST WILL BE DRY AND WARM FOR THE AREA. UPPER TROUGH AXIS MOVING THROUGH THE AREA LATE WED/WED NIGHT WILL BE WELL SOUTH OF THE AREA BY THU MORNING. UPPER RIDGING WILL SLOWLY BUILD IN FROM THE WEST BRINGING PLENTY OF SUBSIDENCE OVER THE AREA. THE UPPER PATTERN WILL BECOME SOMEWHAT BLOCKED AS THE WED TROUGH HELPS TO DEVELOP A PRETTY STRONG LOW OVER THE CANADIAN MARITIMES. THE UPPER RIDGE OVER OUR AREA IS STRONG...BUT IT IS NOT THE TYPICAL HEAT DOME WE CAN SEE HERE IN SUMMER. THERE IS SOMEWHAT OF A SPLIT UPPER FLOW OVER THE COUNTRY... KEEPING THE TRUE HEAT OVER THE SW PORTION OF THE COUNTRY. WE WILL SEE TEMPS SLOWLY WARM TO WELL INTO 80S BY NEXT WEEKEND. THE ONLY CHC OF RAIN LOOKS TO BE POSSIBLE RIGHT AT THE END OF THE PERIOD NEXT MON. THERE IS GOOD AGREEMENT THAT THE CANADIAN LOW WILL FINALLY LIFT OUT...AND ALLOW THE NEXT WAVE/SFC FRONT TO APPROACH THE AREA AS THE RIDGE SHIFTS EAST. BETTER GULF MOISTURE WILL ADVECT IN AHEAD OF THE FRONT INCREASING THE RAIN CHCS WITH THE FRONT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 147 PM EDT MON AUG 4 2014 WE ARE LOOKING AT TWO POTENTIAL PERIODS OF SCATTERED CONVECTION IN THE SET OF FCSTS. THE FIRST PERIOD IS RIGHT AT THE BEGINNING OF THE FCST PERIOD. SHOWERS AND STORMS ARE POPPING UP AT INLAND LOCATIONS AWAY FROM THE STABILIZING EFFECTS OF LAKE MICHIGAN. WE EXPECT THIS SCATTERED CONVECTION TO CONTINUE INTO THE EARLY EVENING HOURS BEFORE MOST CONVECTION DIES OFF AFTER PEAK HEATING. WE CAN NOT RULE OUT A SHOWER OR STORM FROM MID EVENING THROUGH 06-09Z WITH A FRONT IN THE AREA. THE BETTER CHANCES WILL COME AGAIN BEGINNING AROUND 09Z OR SO ALONG THE LAKESHORE...AND SPREAD EAST THEREAFTER AS A WAVE APPROACHES THE AREA. THIS WILL KEEP SHOWER CHANCES IN THROUGH MID MORNING BEFORE SOME BETTER INSTABILITY BUILDS AND THUNDER WILL BECOME POSSIBLE AWAY FROM LAKE MICHIGAN AGAIN. SOME MVFR CONDITIONS WILL BE LIKELY AS BR OR HZ WILL BE POSSIBLE TOWARD DAYBREAK TUE WITH A MOIST AIR MASS IN PLACE AND LIGHT WINDS. && .MARINE... ISSUED AT 237 PM EDT MON AUG 4 2014 WITH A WEAK PRESSURE GRADIENT IN PLACE...WE WILL SEE RELATIVELY LIGHT WINDS AND LOW WAVE HEIGHTS INTO TUESDAY. WINDS MAY PICK UP SLIGHTLY TUESDAY BEHIND THE FRONT...BUT THEY WILL BE OFFSHORE. THIS WILL KEEP WAVE HEIGHTS TO A MINIMUM. NO HEADLINES ANTICIPATED INTO THE MIDDLE PART OF THE WEEK. && .HYDROLOGY... ISSUED AT 237 PM EDT MON AUG 4 2014 WITH THE STORMS FORECASTED TO REMAIN SCATTERED THROUGH TUESDAY...BASIN AVERAGE RAINFALL AMOUNTS ARE EXPECTED TO REMAIN LOW. MOST LOCATIONS WILL SEE LESS THAN A HALF INCH. HIGH PRESSURE MOVES IN FOR TUESDAY NIGHT INTO WEDNESDAY. AS A RESULT NO ADDITIONAL RAINFALL IS FORECASTED. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...NJJ AVIATION...NJJ HYDROLOGY...MJS MARINE...MJS
Hazardous weather outlook, Aug 4, 4:35 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 435 AM EDT MON AUG 4 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-050845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 435 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT SMALL HAIL...GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS. FROM MID MORNING INTO EARLY THIS EVENING THE THREAT FOR THUNDERSTORMS WILL MOSTLY BE INLAND OF US-131. TONIGHT THE THREAT WILL BE ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR SCATTERED THUNDERSTORMS CONTINUES THROUGH MOST OF THE DAYLIGHT HOURS OF TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEK. LMZ844>849-050845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 435 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. GUSTY WINDS... SMALL HAIL AND CLOUD TO WATER LIGHTNING ARE THE EXPECTED HAZARDS FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE MID AFTERNOON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEK. WDM
In the hours before
Special weather statement, Aug 4, 2:18 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
218 PM EDT MON AUG 4 2014
MIZ065>067-073-074-041915-
BARRY-CALHOUN-EATON-INGHAM-JACKSON-
218 PM EDT MON AUG 4 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG STORMS ACROSS THE AREA...MOVING EAST-SOUTHEAST AT
15 MPH.
ONE HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHARLOTTE... LANSING... GRAND LEDGE...
MARSHALL... TEKONSHA... EATON RAPIDS...
SPRINGPORT... ALBION... CONVIS TWP...
CERESCO... OLIVET... POTTERVILLE...
BURLINGTON... WAVERLY... LEE TWP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4242 8530 4242 8546 4277 8549 4278 8416
4207 8413 4207 8529
TIME...MOT...LOC 1815Z 295DEG 17KT 4246 8499
WEBBSpecial weather statement, Aug 4, 3:11 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
311 PM EDT MON AUG 4 2014
MIZ057>059-065>067-073-074-042015-
BARRY-CALHOUN-CLINTON-EATON-INGHAM-IONIA-JACKSON-KENT-
311 PM EDT MON AUG 4 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
INDICATE SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA...GENERALLY
MOVING EAST SOUTHEAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JACKSON... WILLIAMSTON... WEBBERVILLE...
STOCKBRIDGE... WHEATFIELD TWP... LIBERTY TWP...
DANSVILLE... VANDERCOOK LAKE... BUNKER HILL...
CLARK LAKE... MUNITH... LEONI...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4242 8530 4242 8554 4277 8555 4277 8561
4317 8568 4316 8531 4312 8531 4312 8437
4278 8436 4277 8415 4207 8413 4207 8529
TIME...MOT...LOC 1911Z 282DEG 12KT 4260 8438
NJJSpecial weather statement, Aug 4, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT MON AUG 4 2014
MIZ058-059-065>067-042115-
BARRY-CLINTON-EATON-INGHAM-IONIA-
416 PM EDT MON AUG 4 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA...MOVING EAST AT 15
MPH.
PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IONIA... NASHVILLE... BERLIN CENTER...
MORGAN... LACEY... WOODLAND...
ASSYRIA... PALO... VERMONTVILLE...
MUIR... LYONS... SUNFIELD...
MULLIKEN... KALAMO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4242 8529 4277 8532 4312 8531 4312 8437
4278 8436 4277 8415 4243 8414
TIME...MOT...LOC 2015Z 278DEG 12KT 4270 8519
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:45 AM EDT | Special Weather Statement | GRR | Kalamazoo | 45 min |
| Aug 4, 2:18 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Eaton, Ingham, Jackson | 57 min |
| Aug 4, 3:11 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Clinton, Eaton, Ingham, Ionia and 2 more | 64 min |
| Aug 4, 4:47 PM EDT | Special Weather Statement | GRR | Ionia | 58 min |
| Aug 4, 5:04 PM EDT | Areal Flood Advisory | GRR | Ionia, Kent | 6 hr |
| Aug 4, 5:45 PM EDT | Special Weather Statement | GRR | Ionia | 60 min |
Nearby
Special Weather Statements in Michigan, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.